Maine, 2020Winter Storm in Maine, February 27, 2020
February 27, 2020 · NWS GYX · 3 events in 3 counties and zones
On the morning of the 26th a weak low pressure formed over the Piedmont of North Carolina and tracked northeastward along the Mid Atlantic coast. Low pressure deepened more rapidly as it moved through New England just inland from the coast.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 26th a weak low pressure formed over the Piedmont of North Carolina and tracked northeastward along the Mid Atlantic coast. Low pressure deepened more rapidly as it moved through New England just inland from the coast. Through much of the day on the 26th there was only showery precipitation near the warm front as it moved northward. A larger and heavier area of precipitation moved into the region just ahead of the main surface low. Widespread heavy rainfall resulted south of the mountains, but in the higher terrain and to the north a heavy, wet snow fell. Steady precipitation was quick to come to an end on the afternoon of the 27th, but upslope snow showers continued into the overnight as much colder air poured into the Northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 27, 3:28 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 27, 3:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
328 AM EST Thu Feb 27 2020
.SYNOPSIS...
A sprawling area of low pressure extending from the lower Great
Lakes to the mid Atlantic region will intensify at it moves into
New England today. This storm system will bring rain along the
coast...heavy wet snow in the mountains...and a mix of rain and
snow in between. Much colder air will arrive behind this system
with mountain snow showers continuing into the weekend. Moderating
temperatures are expected by early next week, with a stormy
midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
At 07z...a 996 millibar low was over central New York with an
occluded front extending southward through the DELMARVA. Over
the past few hours...greatest pressure falls have migrated to
the coast with three hour values approaching 7 millibars
vicinity of the New York metro. The associated shortwave impulse
will go negative tilt over the next twelve hours as it races
northeastward and give rise to a triple point low over the
coastal plain. Precipitation will expand rapidly next few hours
in advance of a strengthening low level jet and become heavy at
times towards morning. There is a subtle cold air damming
signature to the lee of our higher terrain and this should
lend itself to a sharp cutoff in where accumulating wet snow
will ultimately occur. Cooling of the column with precipitation
onset should transition any rain to snow rather quickly across
much of the mountains and foothills. Snowfall rates where we
stay snow should exceed one inch per hour later this morning.
Along the coastal plain...we'll see a period of heavy rain along
with the potential for poor drainage and urban flooding. Along
with the heavy precipitation will be a period of strong winds
near the coast. Winds and precipitation will quickly taper from
southwest to northeast later today with passage of the occluded
front and the triple point low. Southern New Hampshire and
extreme southwest Maine may even see some sunny breaks by late
afternoon. Highs will range from the 30s in the mountains to the
40s to near 50 over southern New Hampshire and the Maine coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
With the storm system remaining parked to our north tonight and
Friday we'll see lingering clouds...with a few snow showers
across the higher terrain. Upslope flow and a plume of moisture
extending downwind of Lake Ontario could produce some heavier
snow showers across the upper Connecticut Valley and white
mountains late tonight and Friday. Lows tonight will be in the
upper teens to mid 20s. Highs Friday will range from the 20s
across the mountains to lower and mid 30s elsewhere.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Bowling ball upper low over western Quebec begins to take on a
positive tilt early Saturday as a stronger area of vorticity
rounds its base and moves northeast. The low will be hard to
budge initially, but as Bermuda high pressure gradually weakens
its hold over the north Atlantic Ocean, it will begin to move
east and out of the eastern CONUS.
This will open the door (briefly) to ridging Sunday. Low
amplitude wave train will then move through the Northeast Monday
and Tuesday, bringing slight chance to chance PoPs for most of
the area. Currently this looks like snow initially, changing
over to rain for portions of southern and central NH and the
coastal plain of ME Tuesday before tapering off Tuesday night.
Also Tuesday, some models deepen a mesolow moving across New
England. This occurs along a baroclinic zone stretching from
Texas into southeastern Canada. If this occurs, we could see
plowable snowfall amounts in the mountains and moderate to
heavy rain elsewhere.
Temperatures during this time will be well above normal as much
of the area will ultimately be in a broad warm sector. Readings
from north to south will vary quite a bit Monday as a warm
front moves into southern NH and southwest ME. Expecting
readings in the lower 30s for the mountains to the lower 40s
southwest. Tuesday will be even warmer with highs in the lower
40s for the mountains and readings in the lower 50s for the
Manchester/Nashua corridor.
At the same time, moisture from the Gulf of Mexico will have
made its way to New England in the warm sector. The resulting
high theta-e air and strong dynamics could support some
significant convection.
The next part of the forecast has widely varying solutions from
the long term guidance. There is a general consensus that deep
troughing will have established itself over the central CONUS by
this time. A short wave kicker rounding the trough will
approach northern New England next Wednesday/Thursday. A the
same time, strong surface low pressure will shoot out of the
Ark-La-Tex region and towards the Great Lakes. This storm is
progged to pass to our west, again opening us up to Gulf of
Mexico moisture. Needless to say if this pans out and we
received ample rainfall Tuesday/Wednesday, we could have some
flooding issues.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Short Term /Through Friday/...Should see IFR or lower at all
terminals but KHIE later tonight into Thu morning, with
improvement to VFR in the afternoon. E winds could gust to
around 40 kt at times Thu morning at coastal terminals and KHIE,
with all terminals seeing SW winds gusting to 25 kt in the
afternoon. Lingering MVFR with lcl IFR in mtn -SHSN tonight and
Fri.
Long Term...Possibly some additional -SHSN for KHIE on Saturday
morning. Elsewhere skies will have improved to VFR. Westerly
winds will be gusty through Friday, but not nearly as windy as
it will be today. Winds become lighter on Saturday. Maybe some
LLWS for RKD early Friday night/Saturday morning as winds
diminish at the surface.
&&
.MARINE...
Short Term /Through Friday/...Deepening low pressure tracking
just inland from the coast will produce winds gusts to around
50 kt for a few hours this morning. Behind the low...gales are
likely by tonight open waters with strong SCAs bays.
Long Term...Gales will be needed tonight into late afternoon
Friday, followed by SCAs for the open waters. The bays look like
strong SCA/borderline gale conditions Friday, followed by SCAs
through Saturday morning. After that conditions subside for all
waters.
&&
.TIDES/COASTAL FLOODING...
Strong onshore flow and building seas this morning should
result in a tidal surge of around 2 ft. While we'll remain below
flood stage with the noon time high tide today...it's likely
that large seas will produce some splash-over along with minor
beach erosion.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for
MEZ007>009-012>014.
Wind Advisory until 2 PM EST this afternoon for MEZ023>028.
Winter Weather Advisory from 9 AM this morning to 5 PM EST
this afternoon for MEZ020>022.
NH...Winter Weather Advisory until 3 PM EST this afternoon for
NHZ005-006.
Winter Storm Warning until 7 PM EST this evening for
NHZ001>004.
Wind Advisory until 2 PM EST this afternoon for NHZ014.
MARINE...Gale Warning until 5 PM EST this afternoon for ANZ153.
Storm Warning until 5 PM EST this afternoon for ANZ150>152-154.
&&
SYNOPSIS...
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Hanes
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 27, 6:00 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
600 AM EST Thu Feb 27 2020
MEZ018-019-NHZ005>013-015-281100-
Interior York-Interior Cumberland-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
600 AM EST Thu Feb 27 2020
This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...Today and Tonight.
Rain will develop across the region early this morning, mixing with
snow and possibly sleet at higher elevations. The rain may be heavy
enough to cause minor urban flooding. In addition, winds may gust up
to 45 mph. Scattered power outages will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds will gust to near 30 mph Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ023>028-NHZ014-281100-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
600 AM EST Thu Feb 27 2020
...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Despite low astronomical tides...a strong storm system will bring
elevated water levels and 9 to 12 foot nearshore waves today...with
splashover possible at the time of high tide around midday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds will gust to near 30 mph Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-012>014-NHZ001>004-281100-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
600 AM EST Thu Feb 27 2020
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds will gust to near 30 mph Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ020>022-281100-
Androscoggin-Kennebec-Interior Waldo-
600 AM EST Thu Feb 27 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...
This Hazardous Weather Outlook is for south central Maine and
southwest Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds will gust to near 30 mph Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ151-281100-
Penobscot Bay-
600 AM EST Thu Feb 27 2020
...STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Gales are likely for tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales are possible for Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-281100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
600 AM EST Thu Feb 27 2020
...STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Gales are likely for tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales are likely for Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ153-281100-
Casco Bay-
600 AM EST Thu Feb 27 2020
...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Gales are likely for tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales are possible for Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Northern Oxford
- When
- February 27, 6:00 AM EST to 6:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
A mid level warm front lifting northward brought snow showers to the area for much of the day on the 26th. A break in precipitation occurred overnight followed by a large area of heavy precipitation moving in before dawn on the 27th. Heavy, wet snow came down for most of the first half of the day before tapering off to a drier and lighter snowfall in the afternoon. Steady snow came to an end in the late afternoon but upslope snow showers continued into the overnight. Total snowfall ranged from 6 to 8 inches.
Winter Storm, Northern Franklin
- When
- February 27, 6:00 AM EST to 6:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
A mid level warm front lifting northward brought snow showers to the area for much of the day on the 26th. A break in precipitation occurred overnight followed by a large area of heavy precipitation moving in before dawn on the 27th. Heavy, wet snow came down for most of the first half of the day before tapering off to a drier and lighter snowfall in the afternoon. Steady snow came to an end in the late afternoon but upslope snow showers continued into the overnight. Total snowfall ranged from 7 to 11 inches.
Winter Storm, Central Somerset
- When
- February 27, 7:00 AM EST to 6:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
A mid level warm front lifting northward brought snow showers to the area for much of the day on the 26th. A break in precipitation occurred overnight followed by a large area of heavy precipitation moving in before dawn on the 27th. Heavy, wet snow came down for most of the first half of the day before tapering off to a drier and lighter snowfall in the afternoon. Steady snow came to an end in the early evening. Total snowfall ranged from 6 inches near Bingham to as much as 16 inches north of Jackman.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, February 27, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, February 27, 2020$20,000 · 53 kt wind · 11 events
- Winter Weather in Ohio, February 27 to 28, 202025 events
- Winter Storm in Maine, February 27 to 28, 202010 events
- Frost and Freeze in Texas, February 27, 20206 events
- Winter Weather in Pennsylvania, February 27 to 28, 20205 events
- High Wind in North Carolina, February 27, 202055 kt wind · 2 events
- Winter Storm in New Hampshire, February 27, 20202 events
- Winter Weather in West Virginia, February 27 to 28, 20202 events
- Winter Weather in South Dakota, February 27, 20201 event
- Winter Weather in West Virginia, February 27 to 28, 20201 event
- Heavy Snow in Michigan, February 27 to 28, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871175, 871176, 871177.